Hail, Lawrence
- When
- August 5, 4:55 PM MST
- Where
- Lawrence County, 3.07 mi S of Nemo
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.146, -103.509
A thunderstorm briefly became severe over southeastern Lawrence County, producing quarter size hail near Nemo.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over southeastern Lawrence County, producing quarter size hail near Nemo.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 5, 4:49 PM MST, 6 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 549 PM MDT TUE AUG 5 2014 .SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT ISSUED AT 250 PM MDT TUE AUG 5 2014 CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER SOUTHWESTERN NEB...WITH FRONTAL BOUNDARY JUST TO THE SOUTH AND WEST OF THE FORECAST AREA. UPPER LEVEL ANALYSIS SHOWS WEAKENING RIDGE OVER THE PLAINS WITH SOUTHWEST FLOW OVER THE ROCKIES INTO THE HIGH PLAINS. REGIONAL RADARS SHOW SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED EARLY THIS AFTERNOON ACROSS EASTERN WY AND THE BLACK HILLS. STORMS ARE MOVING AT A REASONABLE SPEED RIGHT NOW...BUT SOME OF THE ACTIVITY OVER THE NORTHERN BLACK HILLS IS REGENERATING OVER THE SAME AREAS. TEMPS AT 20Z ARE IN THE UPPER 60S AND 70S ACROSS THE AREA WITH EAST TO SOUTHEAST WINDS. UNSETTLED WEATHER WILL CONTINUE INTO TONIGHT AS WEAK UPPER LEVEL ENERGY PASSES THROUGH THE REGION WITH ABUNDANT MOISTURE IN PLACE OVER THE AREA. THE THREAT FOR ANY STRONG TO POSSIBLY SEVERE STORMS SHOULD MOSTLY BE LIMITED TO SOUTHWESTERN SD LATE THIS AFTERNOON AND EVENING. HAIL WOULD BE THE PRIMARY THREAT FROM ANY SEVERE STORMS. THE MAIN CONCERN FROM STORMS WILL BE LOCALLY HEAVY RAINFALL AS PRECIPITABLE WATERS REMAIN NEAR OR ABOVE 150 PERCENT OF NORMAL ACROSS A GOOD PORTION OF THE CWA...WITH THE HIGHEST VALUES TO THE NORTH AND EAST OF THE BLACK HILLS. ACTIVITY SHOULD TAPER OFF IN INTENSITY AND COVERAGE OVERNIGHT. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE ON WEDNESDAY... ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS...AS UNSETTLED SOUTHWEST FLOW REMAINS. STORMS ARE EXPECTED TO BE LESS NUMEROUS AND NOT AS INTENSE AS DRIER AIR BUILDS IN AND PRECIPITABLE WATER VALUES GRADUALLY LOWER FROM WEST TO EAST. TEMPERATURES WILL REMAIN ON THE COOL SIDE...WITH HIGHS IN THE 70S AND LOWER 80S. ACTIVITY WILL LINGER INTO WEDNESDAY NIGHT...GENERALLY TAPERING OFF AGAIN FROM WEST TO EAST OVERNIGHT. && .LONG TERM...THURSDAY THROUGH TUESDAY ISSUED AT 250 PM MDT TUE AUG 5 2014 ACTIVE SOUTHWEST FLOW WILL CONTINUE THROUGH THE WEEKEND BRINGING A DAILY CHANCE FOR SHOWERS AND THUNDERSTORMS. MOST OF THE ACTIVITY WILL HAVE A STRONG DIURNAL COMPONENT...SUPPORTING THE HIGHEST CHANCES FOR PRECIP IN THE AFTERNOON/EVENING PERIODS... ESPECIALLY OVER THE BLACK HILLS GIVEN OROGRAPHIC INFLUENCES. TEMPERATURES WILL WARM THROUGH THE WEEK WITH HEIGHT RISES AND THERMAL RIDGING. BY THE WEEKEND...THE MODELS BEGIN TO DIVERGE ON THE PATTERN THAT WILL SET UP FOR NEXT WEEK. THE ECMWF AND A FEW OF THE GFS ENSEMBLE MEMBERS REFORM THE WESTERN CONUS RIDGE PUTTING THE AREA IN A DRIER WEST/NORTHWEST FLOW PATTERN BY THE END OF THE WEEKEND. HOWEVER THE 12Z RUN OF THE OPERATIONAL GFS AND A FEW OF THE OTHER GFS ENSEMBLE MEMBERS ONLY REBUILD A WEAK RIDGE FOR THE WEEKEND WITH A TRANSITION TO WEST/SOUTHWEST FLOW AGAIN BY EARLY NEXT WEEK. WITH THESE DIFFERENCE JUST WENT WITH THE ALLBLEND/BCALLBLEND SOLUTION UNTIL BETTER AGREEMENT CAN BE REACHED. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING) ISSUED AT 546 PM MDT TUE AUG 5 2014 SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE HIGHER TERRAIN OF THE BLACK HILLS AND NORTHEASTERN WYOMING THROUGH LATE THIS EVENING. THESE STORMS ARE EXPECTED TO DECREASE IN INTENSITY DURING THE NEXT SEVERAL HOURS....BUT SHOWERS WITH EMBEDDED THUNDER WILL CONTINUE ACROSS A WIDESPREAD AREA FOR MOST OF THE OVERNIGHT HOURS. MVFR CIGS AND IFR VSBY ARE POSSIBLE IN THE STRONGER STORMS. AFTER 04Z...MOIST UPSLOPE FLOW ACROSS WESTERN SOUTH DAKOTA WILL ALLOW FOR STRATUS WITH MVFR/IFR CIGS TO DEVELOP TONIGHT OVER THE EASTERN AND NORTHEASTERN SLOPE. IFR CIGS...WITH LCL LIFR CONDITIONS...WILL BE POSSIBLE IN VICINITY OF BLACK HILLS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...26 LONG TERM...MLS AVIATION...CARPENTER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 256 AM MDT TUE AUG 5 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-061300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 256 AM MDT (356 AM CDT) TUE AUG 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT ACROSS THE AREA. SEVERE WEATHER IS NOT EXPECTED...HOWEVER SOME STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE ARE DAILY CHANCES FOR THUNDERSTORMS ACROSS THE AREA WEDNESDAY THROUGH MONDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
136 PM MDT TUE AUG 5 2014
SDZ024-028-072-052015-
CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-STURGIS/PIEDMONT FOOT
HILLS SD-
136 PM MDT TUE AUG 5 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAWRENCE...WESTERN
PENNINGTON AND SOUTHWESTERN MEADE COUNTIES UNTIL 215 PM MDT...
AT 135 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROUBAIX LAKE...OR 15 MILES NORTH OF HILL
CITY...MOVING EAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SILVER CITY...
NEMO...
PIEDMONT...
THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 42 AND
45...
&&
LAT...LON 4406 10372 4418 10376 4430 10341 4414 10334
4412 10338
TIME...MOT...LOC 1936Z 249DEG 18KT 4414 10362
BARBERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 351 PM MDT TUE AUG 5 2014 WYZ055-058-052230- SOUTHERN CAMPBELL WY-WESTON WY- 351 PM MDT TUE AUG 5 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMPBELL AND WESTERN WESTON COUNTIES UNTIL 430 PM MDT... AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 19 MILES NORTHEAST OF RENO JUNCTION...OR 21 MILES NORTHEAST OF WRIGHT...MOVING EAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF EXTREME EASTERN CAMPBELL AND NORTHWESTERN WESTON COUNTIES. && LAT...LON 4412 10496 4391 10487 4384 10526 4402 10527 TIME...MOT...LOC 2151Z 249DEG 18KT 4396 10517 BARBER
The Rapid City radar (KUDX), 54 km away, was scanning. The volume nearest the first event began at 23:54 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532058.